Indiana, 2014Flash Flooding and Damaging Winds in Indiana, September 10, 2014
September 10, 2014 · NWS IND · 12 events in 10 counties and zones
A band of showers and thunderstorms developed ahead of an upper wave and a strong cold front during the afternoon and evening of September 10. The storms brought heavy rain and damaging winds to parts of the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- $1,000
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms developed ahead of an upper wave and a strong cold front during the afternoon and evening of September 10. The storms brought heavy rain and damaging winds to parts of the area. Some flash flooding was observed in the Indianapolis metropolitan area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 10, 3:35 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Sep 10, 3:35 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
435 PM EDT WED SEP 10 2014
.UPDATE...
AVIATION SECTIONS UPDATED.
&&
.SYNOPSIS...
ISSUED AT 321 PM EDT WED SEP 10 2014
A COLD FRONT WILL SWEEP THROUGH CENTRAL INDIANA BRINGING RAIN
TONIGHT. A COUPLE OF UPPER WAVES WILL BRING LOW CHANCES FOR RAIN
FRIDAY NIGHT AND AGAIN MONDAY. OTHERWISE COOLER AND DRIER CONDITIONS
CAN BE EXPECTED THROUGH THE NEXT WEEK.
&&
.NEAR TERM.../REST OF THIS AFTERNOON AND TONIGHT/
ISSUED AT 321 PM EDT WED SEP 10 2014
THUNDERSTORMS...SOME SEVERE...ARE MOVING ACROSS CENTRAL INDIANA THIS
AFTERNOON ON THE TAIL END OF AN UPPER WAVE. MEANWHILE ADDITIONAL
SHOWERS AND THUNDERSTORMS ARE DEVELOPING BACK IN ILLINOIS AHEAD OF
THE COLD FRONT.
STRONG SHEAR IS ACROSS THE AREA BUT INSTABILITY IS RELATIVELY SMALL
DUE TO CLOUD COVER. THERE ARE SOME BREAKS IN THE CLOUDS ACROSS
SOUTHERN ILLINOIS AND SOME WARM ADVECTION COULD BRING IN ADDITIONAL
INSTABILITY. THUS EXPECT SEVERE THREAT TO CONTINUE THIS EVENING.
PLENTIFUL MOISTURE REMAINS ACROSS THE AREA WITH PRECIPITABLE WATER
VALUES OVER 2 INCHES. STORMS ARE MOVING QUICKLY ENOUGH THAT FLOODING
HAS NOT DEVELOPED YET...BUT WITH ADDITIONAL STORMS MOVING IN WITH
THE COLD FRONT HEAVY RAIN AND FLOODING STILL A CONCERN.
AS NOTED ABOVE EXPECT ADDITIONAL RAIN TO DEVELOP THIS EVENING AS
COLD FRONT APPROACHES AND CENTRAL INDIANA MOVES INTO THE RIGHT REAR
QUADRANT OF AN UPPER JET. WENT CATEGORICAL POPS MOST AREAS THIS
EVENING. LOWERED POPS OVERNIGHT AS DRIER AIR WORKS IN BEHIND THE
FRONT.
MODELS SHOW THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE SOUTHERN
FORECAST AREA TONIGHT WHICH LOOKS REASONABLE GIVEN THE ABOVE. WPC
HAS THIS AREA GETTING NEARLY AN INCH AND A HALF IN 6 HOURS...SO
FLOODING A CONCERN HERE AS WELL ESPECIALLY GIVEN HILLIER TERRAIN
THERE. THUS AM EXPANDING THE FLASH FLOOD WATCH TO ALL OF THE
FORECAST AREA...AND WILL HAVE THE SOUTHERN PART OF THE WATCH GO TO
400 AM TO ACCOUNT FOR LINGERING STORMS.
USED A MODEL BLEND FOR TEMPERATURES.
&&
.SHORT TERM.../THURSDAY THROUGH SATURDAY/
ISSUED AT 321 PM EDT WED SEP 10 2014
FOCUS IS ON CHANCES FOR RAIN THROUGH THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND WAS USED.
HIGH PRESSURE WILL MOVE IN THURSDAY INTO FRIDAY PROVIDING DRY AND
COOLER CONDITIONS. BASED ON WHAT/S UPSTREAM NOW...EXPECT PLENTY OF
CLOUDS THURSDAY MORNING. THESE SHOULD MOVE OFF BY AFTERNOON.
OTHERWISE PARTLY CLOUDY LOOKS GOOD MOST AREAS INTO FRIDAY.
AN UPPER TROUGH WILL MOVE INTO THE AREA ON FRIDAY NIGHT. THERE IS
SOME DECENT FORCING ACROSS MAINLY THE NORTHERN FORECAST AREA WITH
THE TROUGH...BUT MOISTURE IS LIMITED WITH NORTHERLY FLOW IN THE
LOWER LAYERS. WILL GO CHANCE POPS FAR NORTH AND SLIGHT CHANCE
ELSEWHERE.
HIGH PRESSURE WILL REASSERT ITS DOMINANCE SATURDAY. COOLER AIR WILL
BE MOVING IN BEHIND THE UPPER TROUGH.
FOR TEMPERATURES GENERALLY STUCK WITH A MODEL BLEND THROUGH THE
PERIOD.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 148 PM EDT WED SEP 10 2014
MODELS AND ENSEMBLES IN GOOD AGREEMENT ON THE OVERALL SYNOPTIC
PATTERN SAVE SOME TIMING DIFFERENCES WITH THE OFFICIAL FORECAST A
MEETING IN THE MIDDLE. NEEDLESS TO SAY...THE MODELS AND ENSEMBLES
PAINT A COOL AND DRY PICTURE FOR THE LATE WEEKEND THROUGH THE MIDDLE
OF NEXT WEEK WITH WELL BELOW NORMAL TEMPERATURES. WOULD NOT RULE OUT
A FEW SHOWERS MONDAY AND MONDAY NIGHT AS A SHARP UPPER TROUGH PIVOTS
ACROSS THE GREAT LAKES AND INTERACTS WITH A RIBBON OF MODERATELY
DEEPER MOISTURE. OTHERWISE...COOL HIGH PRESSURE AND A DRY COLUMN
STRONGLY SUGGEST DRY WEATHER WITH AFTERNOON HIGHS ONLY IN THE 60S TO
LOWER 70S AND OVERNIGHT LOWS IN THE 40S AND 50S.
&&
.AVIATION /DISCUSSION FOR THE 102100Z IND TAF UPDATE/...
BRIEF VFR CONDITIONS ARE EXPECTED THE NEXT 1-2 HOURS AS INDIANA
REMAINS IN THE WARM SECTOR AHEAD OF THE APPROACHING COLD FRONT.
RADAR TRENDS SHOW BEST PRECIP HAS EXITED TO THE NORTHEAST...AND
THE NEXT ROUND OF PRECIP WILL BE LATER THIS EVENING AS PRECIP OVER
ILLINOIS ARRIVES IN THE AREA. HOWEVER GIVEN A FEW BREAKS IN THE
CLOUDS AND UNSTABLE AIR MASS IN PLACE ACROSS CENTRAL
INDIANA...CONVECTIVE DEVELOPMENT AHEAD OF THE FRONT CANNOT BE
RULED OUT.
/DISCUSSION FOR 101800Z TAF ISSUANCE/...
ISSUED AT 1215 PM EDT WED SEP 10 2014
WIDESPREAD THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AHEAD OF A
STRONG COLD FRONT FROM NEAR KIRK TO KOKC EARLY THIS AFTERNOON.
SO...WILL HAVE TEMPO MVFR OR WORSE THUNDERSTORM GROUPS IN THROUGH
00Z AT LAF AND A LITTLE LATE ELSEWHERE AS THE FRONT SETTLES
SOUTHEAST. THE FRONT SHOULD REACH LAF AROUND 03Z OR SO AND A FEW
HOURS LATER AT BMG. WINDS WILL BE SOUTH AND SOUTHEAST 15 KNOTS OR
MORE AND GUSTING TO NEAR 25 KNOTS. GUSTS TO 40 KNOTS OR MORE ARE
POSSIBLE IN THUNDERSTORMS. WINDS WILL BECOME NORTHWEST BEHIND THE
COLD FRONT. EXPECT IFR CEILINGS OVERNIGHT AND INTO THURSDAY MORNING.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 2 AM EDT THURSDAY FOR INZ021-028>031-
035>049-051>057.
FLASH FLOOD WATCH UNTIL 4 AM EDT THURSDAY FOR INZ060>065-067>072.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...MK/JP
VISIT US AT HTTP://WWW.WEATHER.GOV/IND
FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Sep 10, 1:32 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
232 PM EDT WED SEP 10 2014
INZ021-028>031-035>049-051>057-111845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
232 PM EDT WED SEP 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING. HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON AND
TONIGHT.
HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...FREQUENT
LIGHTNING...AND FLOODING.
TIMING: HIGHEST CHANCES FOR SEVERE STORMS WILL BE BEFORE MIDNIGHT.
HEAVY RAIN AND FLOODING ARE POSSIBLE ANYTIME.
DISCUSSION: THE SEVERE THREAT WILL INCREASE THIS AFTERNOON AND
EVENING AHEAD OF A COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT WITH LARGE HAIL AND ISOLATED TORNADOES ALSO POSSIBLE.
HEAVY RAINFALL IS LIKELY AND MAY PRODUCE FLASH FLOODING. DANGEROUS
LIGHTNING WILL BE A THREAT WITH ANY STORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
DISCUSSION: MOST OF THE EXTENDED PERIOD WILL BE DRY WITH JUST A
FEW PERIODS OF RAIN ON FRIDAY NIGHT AND MONDAY NIGHT AS UPPER
LEVEL WAVES MOVE THROUGH THE GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT ANY HEAVY RAIN AND FLOODING
OBSERVED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ060>065-067>072-111845-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
232 PM EDT WED SEP 10 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
OUTLOOK: SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.
HAZARDS: DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES...FREQUENT
LIGHTNING...MINOR FLOODING.
TIMING: HIGHEST CHANCES FOR SEVERE THUNDERSTORMS WILL BE THROUGH
200 AM.
DISCUSSION: THE SEVERE THREAT WILL INCREASE THIS AFTERNOON AND
TONIGHT AHEAD OF COLD FRONT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT WITH LARGE HAIL AND ISOLATED TORNADOES ALSO POSSIBLE.
DANGEROUS LIGHTNING WILL BE A THREAT WITH ANY STORM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
OUTLOOK: ISOLATED NON-SEVERE THUNDERSTORMS INTO THURSDAY MORNING.
DISCUSSION: ISOLATED NON-SEVERE THUNDERSTORMS COULD LINGER INTO
THURSDAY MORNING IN WAKE OF COLD FRONT. FRIDAY...SCATTERED RAIN
SHOWERS WILL BE POSSIBLE AS AN UPPER LEVEL TROUGH PASSES OVER THE
GREAT LAKES REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
Thunderstorm Wind, Hendricks
- When
- September 10, 5:39 PM EST
- Where
- Hendricks County, 0.87 mi NE of Lizton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Crop damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 39.890, -86.540
Trees were reported down onto a street due to damaging thunderstorm wind gusts. A corn field also sustained some damage. Time of this event was estimated based on radar.
Flash Flood, Marion
- When
- September 10, 7:05 PM EST to 10:00 PM EST
- Where
- Marion County, 1.27 mi SSE of Ravenswood to 1.28 mi SSE of Ravenswood
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.863, -86.123
Flash flooding was reported at the intersection of Keystone Avenue and Kessler Boulevard due to heavy thunderstorm rainfall.
Flash Flood, Marion
- When
- September 10, 7:39 PM EST to 10:00 PM EST
- Where
- Marion County, 0.92 mi W of Ind Eagle Creek Arpt to 0.93 mi WSW of Ind Eagle Creek Arpt
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.829, -86.317
A 100-foot section of Interstate 74 had water two feet deep near mile marker 72 or 73 due to heavy thunderstorm rainfall.
Thunderstorm Wind, Randolph
- When
- September 10, 7:50 PM EST
- Where
- Randolph County, 0.69 mi N of Farmland
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.190, -85.130
Some structures and trees sustained damage from damaging thunderstorm wind gusts. Utility lines were also downed. This report was received via social media.
Thunderstorm Wind, Sullivan
- When
- September 10, 8:30 PM EST
- Where
- Sullivan County, 0.54 mi E of Sullivan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.100, -87.410
A tree was downed in Sullivan and another one was downed five miles south of Sullivan due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Morgan
- When
- September 10, 8:55 PM EST
- Where
- Morgan County, 0.75 mi SSW of Martinsville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 39.420, -86.435
Several power poles were snapped and power lines were down along the State Route 39 Bypass in Martinsville due to damaging thunderstorm wind gusts. Numerous trees were also reported down on county roads between Paragon and Martinsville.
Thunderstorm Wind, Knox
- When
- September 10, 8:55 PM EST
- Where
- Knox County, 0.57 mi NE of Johnstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.776, -87.312
A large tree was downed on West 6th Street due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Owen
- When
- September 10, 9:00 PM EST
- Where
- Owen County, 0.41 mi NNE of Gosport
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Newspaper
- Coordinates
- 39.356, -86.667
Numerous trees were downed or snapped off above the ground near State Route 67 just north of Gosport due to damaging thunderstorm wind gusts.
Thunderstorm Wind, Daviess
- When
- September 10, 9:10 PM EST
- Where
- Daviess County, 0.31 mi ENE of Raglesville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 38.803, -86.965
A 60 mph thunderstorm wind gust was measured in this location with amateur equipment.
Thunderstorm Wind, Brown
- When
- September 10, 9:11 PM EST
- Where
- Brown County, 1.49 mi W of Doubling Track
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.330, -86.278
A couple trees were reported down on Old Haggard Road due to damaging thunderstorm wind gusts. Power outages affected the area as well.
Thunderstorm Wind, Monroe
- When
- September 10, 9:19 PM EST
- Where
- Monroe County, 1.58 mi ESE of Victor
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Department of Highways
- Coordinates
- 39.065, -86.541
Trees were downed on Old State Route 37, five miles south of Bloomington, due to damaging thunderstorm wind gusts. Additional trees were downed to the southwest of Bloomington.
Thunderstorm Wind, Monroe
- When
- September 10, 9:25 PM EST
- Where
- Monroe County, 0.87 mi NW of Handy
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.110, -86.490
A tree was downed in this location due to damaging thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Illinois, September 10, 2014$168,000 · 61 kt wind · 6 events
- Tornadoes and Damaging Wind in Ohio, September 10, 2014$175,000 · EF0 · 5 events
- Flooding in Nebraska, September 10 to 12, 2014$85,000 · 3 events
- Flooding in Iowa, September 10 to 11, 2014$60,000 · 5 events
- Flash Flood in Michigan, September 10, 2014$50,000 · 1 event
- Heavy Snow and Winter Weather in South Dakota, September 10 to 11, 20146 events
- Winter Storm in Wyoming, September 10 to 11, 20144 events
- Heavy Snow and Winter Weather in Wyoming, September 10 to 11, 20144 events
- Flooding and Heavy Rain in Indiana, September 10 to 11, 20143 events
- Marine Thunderstorm Winds in Lake Erie, September 10, 20142 events
- Damaging Winds in Illinois, September 10, 201461 kt wind · 2 events
- Winter Storm in Wyoming, September 10 to 11, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544299, 544309, 544310, 544300, 544301, 544302, 544303, 544305, 544304, 544306, 544307, 544308.